West Virginia, 2016Winter Weather in West Virginia, March 3, 2016
March 3, 2016 · NWS RNK · 2 events in 2 counties and zones
A strong clipper cold front brought widespread snow showers to portions of southeast West Virginia. Snowfall amounts across the Greenbrier county ranged from 2 to 4 inches, with locally higher amounts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper cold front brought widespread snow showers to portions of southeast West Virginia. Snowfall amounts across the Greenbrier county ranged from 2 to 4 inches, with locally higher amounts. Snow and ice covered roadway surfaces, causing them to become very slick. As a result of slick road conditions, there were several reports of automobile accidents across Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 3, 6:01 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 3, 6:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EST THU MAR 3 2016
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST INTO THE ATLANTIC OCEAN
TODAY. MEANWHILE A FAST MOVING LOW PRESSURE SYSTEM WILL PUSH
EASTWARD ACROSS THE OHIO VALLEY. THIS WAVE WILL MOVE ACROSS THE
APPALACHIANS BY TONIGHT...WITH A CLOSED LOW DEVELOPING AS THE WAVE
REACHES THE MID ATLANTIC COAST FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 500 AM EST THURSDAY...
POSTED WINTER WEATHER WARNINGS AND ADVISORIES FOR SNOW THIS EVENING
INTO 10 AM FRIDAY MORNING.
HIGH PRESSURE OVER OUR REGION THIS MORNING WILL MOVE EAST TODAY AND
PUSH OFFSHORE INTO THE ATLANTIC OCEAN. A DYNAMIC SHORTWAVE
TRAVELS ACROSS THE MID MISSISSIPPI VALLEY TO THE OHIO VALLEYS AND
THEN ACROSS THE APPALACHIANS TONIGHT...WITH A CLOSED LOW
DEVELOPING AS THE WAVE REACHES THE MID ATLANTIC COAST FRIDAY
MORNING.
SHIELD OF ISENTROPIC LIFT PRECIPITATION IN ASSOCIATION WITH THE
UPPER SYSTEM WILL SPREAD ACROSS FROM THE WEST DURING THE AFTERNOON
AS DRIER AIR SEEN ON FORECAST SOUNDINGS FADES. INITIALLY...BATCH OF
OVERRUNNING PRECIPITATION WILL SLOWLY MOISTEN UP THE AIRMASS. FOR
POPS THIS MORNING INTO THIS AFTERNOON USED A BLEND OF THE HRRR...NAM
AND RAP...THEN LEANED TOWARDS THE COMBINATION OF GFS AND NAM. USED
THE TOP DOWN TOOLS FOR PTYPE WHICH YIELD GENERALLY A RAIN AND SNOW
MIXTURE. HIGH TEMPERATURES WILL RANGE THE LOWER 30S IN THE NORTHWEST
MOUNTAINS TO THE LOWER TO MID 40S IN THE PIEDMONT. THE MIXTURE OF
RAIN AND SNOW WILL TRANSITION TO MAINLY SNOW BY FRIDAY MORNING. LOW
TEMPERATURES WILL VARY FROM THE MID 20S IN THE NORTHWEST MOUNTAINS
TO AROUND FREEZING MARK IN THE SOUTHEAST. SNOW ACCUMULATIONS WILL
RANGE FROM ZERO ACROSS PORTIONS OF NORTHERN NORTH CAROLINA PIEDMONT
TO AROUND 5 TO 6 INCHES WITH THE HIGHEST AMOUNTS ALONG THE BLUE
RIDGE FROM NORTHWEST NORTH CAROLINA TO SOUTHWEST OF ROANOKE. AN AREA
OF HEAVIER SNOW MAY ALSO BE REALIZED ACROSS PARTS OF THE PIEDMONT AS
LOW PRESSURE DEEPENS OFF THE VIRGINIA COAST FRIDAY MORNING.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 500 AM EST THURSDAY...
LOW PRESSURE WILL BE DEEPENING ALONG THE NORTHEAST NC COAST EARLY
FRIDAY...THEN QUICKLY MOVING OUT TO SEA DURING THE AFTERNOON AS
IT DEEPENS. THIS IS A NON-STANDARD CONFIGURATION AND AS A RESULT
WILL LIMIT UPSLOPE POTENTIAL. FURTHERMORE...THE PATTERN IS VERY
PROGRESSIVE WITH AN UPSTREAM SYSTEM RIGHT ON ITS HEELS FOR
SATURDAY...WHICH WILL FURTHER LIMIT CYCLONIC FILE AND UPSLOPE
FAVORABLE SURFACE WINDS. AS THE LOW MOVES TOWARD THE COAST...THE
NON UPSLOPE PRECIPITATION...WHICH WILL GENERATE MOST OF THE SNOW
EXPECTED AND PRIOR TO 12Z...WILL END ACROSS THE PIEDMONT AND AREAS
EAST OF THE BLUE RIDGE. 850MB TEMPS WILL HOVER IN THE 0C SOUTH TO
-4C NORTH RANGE FRIDAY...BUT WITH A FEW BREAKS IN THE CLOUDS
POSSIBLE ACROSS THE PIEDMONT AND THE INCREASINGLY STRONG MARCH
SUN...THIS SHOULD BE ENOUGH TO PUSH AREAS OUTSIDE THE MOUNTAINS IN
THE WEST ABOVE FREEZING...CLOSE TO 40 IN THE PIEDMONT.
THEREFORE...THIS ALONG WITH THE ENDING PRECIPITATION ALLOWS THE
WINTER WEATHER ADVISORY/WARNING TO END BY 10 AM EST. MODEL
SOUNDINGS CONTINUE TO SUPPORT EITHER RAIN OR SNOW...WITH LITTLE
THREAT OF ANY SLEET WITH NO WARM NOSE EVIDENT AND NEAR ZERO THREAT
OF FREEZING RAIN WITH MOST OF THE SOUNDING BELOW FREEZING.
AS NOTED ABOVE...THE NEXT SYSTEM...ANOTHER CLIPPER IS QUICKLY ON
THE HEELS OF THE FRIDAY WINTER EVENT. THIS NEXT SYSTEM IS MUCH
WEAKER AND TAKES A TRACK FURTHER NORTH...MAINLY ACROSS THE EASTERN
GREAT LAKES INTO THE NORTHERN MID-ATLANTIC. THE ECMWF IS FURTHER
SOUTH ACROSS OUR REGION...WHILE THE NAM IS VERY CLOSE TO THE GFS.
850MB TEMPS STILL HOVER IN THE 0C TO -2C RANGE ACROSS THE
CWA...WHICH SHOULD SUPPORT RAIN/SNOW SHOWER MIX NORTH...AND MOST
RAIN SOUTH. MOREOVER...AMOUNTS OF ANY PRECIPITATION SOUTH OF U.S.
460 ARE QUESTIONABLE...WITH THE BEST POPS ACROSS THE MOUNTAINS AND
ALONG THE I-64 CORRIDOR...EVEN THAT MOSTLY IN THE CHANCE RANGE.
THIS SYSTEM WILL EXIT VERY QUICKLY SATURDAY NIGHT WITH AGAIN VERY
LITTLE UPSLOPE POTENTIAL AS HIGH PRESSURE BUILDS ACROSS THE REGION
BY SUNDAY MORNING.
TEMPERATURES WILL REMAIN BELOW NORMAL ON THE ORDER OF 5-10 DEGREES
THROUGH SUNDAY BEFORE A BIG WARMUP BEGINS NEXT WEEK UNDER A
SIGNIFICANT PATTERN CHANGE TO A WESTERN/CENTRAL U.S. TROUGH AND A
HIGH AMPLITUDE EASTERN U.S. RIDGE. HAVE LEANED TOWARD THE COLDER
SIDE OF GUIDANCE THROUGH THE WEEKEND BECAUSE OF EXPECTED CLOUDS
AND POSSIBLE SNOW COVER IN WESTERN/NORTHERN AREAS.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 530 AM EST THURSDAY...
SIGNIFICANT UPPER ATMOSPHERIC PATTERN CHANGE EXPECTED EARLY NEXT
WEEK...BASICALLY A COMPLETE SWITCH FROM AN EASTERN U.S.
TROUGH...WESTERN U.S. RIDGE...TO AN EASTERN U.S. RIDGE AND A
WESTERN U.S. TROUGH. THIS WILL BASICALLY HAVE A QUICK WINTER TO
SPRING EFFECT FOR OUR REGION.
THE BROAD UPPER LEVEL TROUGH THAT LINGERED OVER THE EASTERN
UNITED STATES DURING THE PAST WEEK...AND MUCH OF THE PAST COUPLE
OF MONTHS FOR THAT MATTER...WILL FINALLY HEAD TOWARD THE ATLANTIC
OCEAN. AN IMPRESSIVE UPPER LEVEL RIDGE BUILDS OVERHEAD DURING
SUNDAY NIGHT INTO MONDAY...AND MAXES THE 500 MB HEIGHTS NEAR 588 DM
BY WEDNESDAY. MEANWHILE...SURFACE HIGH PRESSURE WILL PARK JUST OFF
THE EAST COAST THROUGHOUT THIS PERIOD...AND ALLOW A WARM SOUTHERLY
FLOW FROM THE GULF OF MEXICO. CONSEQUENTLY...A WARM AND DRY PERIOD
IS EXPECTED. HIGH TEMPERATURES WILL LIKELY REACH THE LOWER 60S TO
THE LOWER 70S ON WEDNESDAY.
JUST BEYOND THIS PERIOD THERE ARE SIGNS THAT A DEEP CLOSED LOW
WILL LIFT NORTH FROM THE WESTERN/CENTRAL GULF COASTAL REGION AND
COULD SET US UP INTO A PERIOD OF VERY WET WEATHER THAT COULD LAST
FOR SEVERAL DAYS. THE PATTERN IS SOMEWHAT REMINISCENT OF THAT
OBSERVED AROUND CHRISTMAS 2015. WILL NEED TO WATCH THIS WITH
FUTURE MODEL RUNS AS IF THIS PATTERN EVOLVES...WE COULD START TO
SEE HYDRO ISSUES. TOO FAR OUT TO RELY ON ANY ONE SOLUTION AT THIS
POINT.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 600 AM EST THURSDAY...
A FAST MOVING CLIPPER STORM WILL HINDER AVIATION OPERATIONS THIS
AFTERNOON INTO FRIDAY WITH LOW CLOUDS...SNOW MIXED WITH SOME RAIN.
AS LOW PRESSURE APPROACHES FROM THE WEST TODAY...MID AND HIGH CLOUDS
WILL INCREASE THIS MORNING. RICHER MOISTURE WILL SPREAD EAST INTO
OUR REGION LATE MORNING INTO THIS AFTERNOON AS A SHORTWAVE TRAVELS
ACROSS THE MID MISSISSIPPI VALLEY TO THE OHIO VALLEY. THIS WAVE WILL
MOVE ACROSS THE THE APPALACHIANS THIS EVENING INTO TONIGHT...WITH A
CLOSED LOW DEVELOPING AS THE WAVE REACHES THE MID ATLANTIC COAST
FRIDAY MORNING.
THE LATEST MODELS ARE COMING TOWARD A SOUTHERN SOLUTION TO THE TRACK
OF THE CLIPPER...ADVERTISING A COLDER LOW LVL PROFILE. HENCE A
CHANGE MORE TOWARD SNOW AT ALL TAF SITES EXCEPT DANVILLE WHICH WILL
MIX WITH RAIN. QUESTION ARISES WHERE THE GREATEST BAND OF SNOW WILL
OCCUR. BUT IT APPEARS THAT THE HEAVIEST SNOW ACCUMULATIONS WILL
OCCUR FROM THE ALONG THE SOUTHERN BLUE RIDGE NORTHWARD TO
BUCKINGHAM. MODERATE TO HEAVY SNOW MAY FALL IN THE DAN/LYH REGION.
NONETHELESS...ALL SITES WILL BE IMPACTED WITH LOWER CIGS/VSBYS BY
LATE AFTERNOON INTO TONIGHT. THE SNOW WILL STICK AROUND IN THE EAST
LYH/DAN TIL 09-12Z FRI BEFORE EXITING WITH A SMALL PERIOD OF SNOW
SHOWERS AT BLF. LOOKING AT SUB VFR THROUGH FRIDAY MORNING THEN
DRYING TAKES PLACE WITH VFR RETURNING IN THE EAST BY THE AFTERNOON.
LIGHT WINDS THIS MORNING WILL BECOME SOUTHEAST AT 5 TO 10
MPH TONIGHT...THEN SWITCH TO NORTHWEST AROUND 10 MPH ON FRIDAY.
HIGH CONFIDENCE IN MVFR TO IFR CIGS AND VSBYS AT ALL SITES.
EXTENDED DISCUSSION...
SOME LINGERING UPSLOPE DRIVEN MVFR IN LOW CLOUDS AND LIGHT SNOW
SHOWERS ALSO LIKELY INTO FRIDAY AFTERNOON MAINLY KBLF- KLWB. A
BRIEF WINDOW OF VFR BEFORE ANOTHER FAST MOVING CLIPPER SYSTEM
PASSES JUST NORTH OF THE REGION SATURDAY PROVIDING ANOTHER ROUND
OF MVFR AND POSSIBLE LIGHT PRECIPITATION TO THE MOUNTAINS AND
POINTS NORTH. HIGH PRESSURE BUILDS OVERHEAD WITH MORE IN THE WAY
OF VFR EXPECTED SUNDAY AFTERNOON INTO MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ007-009>020-022>024-035-043-044-047-058.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ032>034-045-046-059.
NC...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR NCZ001>004-018-019.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR WVZ042>044-507-508.
&&
SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...PW
AVIATION...KK/WPHazardous weather outlook, Mar 3, 5:45 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EST THU MAR 3 2016
VAZ032>034-045-046-059-041100-
PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-CHARLOTTE-
545 AM EST THU MAR 3 2016
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>004-018-019-VAZ007-009>020-022>024-035-043-044-047-058-
WVZ042>044-507-508-041100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-HENRY-
PITTSYLVANIA-BUCKINGHAM-HALIFAX-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
545 AM EST THU MAR 3 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-020-041100-
ROCKINGHAM-CASWELL-YADKIN-
545 AM EST THU MAR 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RAB
Winter Weather, Eastern Greenbrier
- When
- March 3, 8:00 AM EST to 10:00 PM EST
- Where
- Eastern Greenbrier forecast zone
- Injuries
- 5 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Slick roads due to snowfall amounts ranging from 2 to 4 inches resulted in several reports of automobile accidents, with some causing injuries. Poor roadway conditions were reported on road types ranging from interstate highways to secondary roads across the county.
Winter Weather, Western Greenbrier
- When
- March 3, 8:00 AM EST to 10:00 PM EST
- Where
- Western Greenbrier forecast zone
- Injuries
- 5 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Slick roads due to snowfall amounts ranging from 2 to 4 inches resulted in several reports of automobile accidents, with some causing injuries. Poor roadway conditions were reported on road types ranging from interstate highways to secondary roads across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 3 to 4, 20161 death · 1 injured · 1 event
- Tornado and Hail in Alabama, March 3, 2016$45,000 · EF1 · 6 events
- Winter Weather in West Virginia, March 3, 2016$105,000 · 7 events
- Heavy Snow and Winter Weather in Kentucky, March 3, 2016$75,000 · 4 events
- Damaging Winds in Georgia, March 3, 2016$27,000 · 55 kt wind · 2 events
- Damaging Winds in Florida, March 3, 2016$14,000 · 60 kt wind · 13 events
- Hail and Damaging Wind in Mississippi, March 3, 2016$1,000 · 1.25 in hail · 20 events
- Heavy Snow and Winter Weather in Kentucky, March 3, 201615 events
- Winter Weather in Virginia, March 3 to 4, 201615 events
- Winter Weather in Maryland, March 3 to 4, 201614 events
- Winter Storm and Winter Weather in New Jersey, March 3 to 4, 201614 events
- Winter Weather in Virginia, March 3 to 4, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619031, 619033.